The phenomenon of acute angle closure glaucoma induced by medications with anti-cholinergic or other dilatory properties presents a unique dilemma for patients and practitioners. There are many challenging aspects to this problem. To begin, angle closure after administration of medications is rare, and yet the literature is rife with case reports where significant visual problems occurred after these events.1 In one study of 2,000 Asian patients being dilated for diabetic examinations, no cases of angle closure occurred.2 However, in a study of almost 500 Asian subjects with narrow angles who underwent dilation, three participants developed acute angle closure glaucoma.3 While these are cases where a dilating agent was applied directly to the eye, what about cases where systemic medications have induced pupillary dilation and angle closure?
Because there are so many case reports describing acute angle closure glaucoma induced by systemic or topical agents, I turned to an article that reviewed 44 such cases.1 The authors found that specialists including psychiatrists, otolaryngologist (ear, nose and throat), primary care physicians and anesthesiologist were more likely to run into these problems, and that offending medications included antihistamine, anti-epileptic, anti-Parkinsonian, anti-spasmolytic agents, and sympathetic agents. We know that many agents carry a warning label not to be used (or to be used with caution) in patients with glaucoma. As eye doctors, we understand that this warning should probably recommend caution in patients with occludable angles. The issue here is that when we examine patients with occludable angles, we perform iridotomy and mitigate this problem. So, the best wording of the label would probably read something like, "this product should be used in caution in patients who have occludable angles but who have not been examined (and therefore treated) for this condition." There is the dilemma.
So, what are we to do? To start, we can use risk factors to stratify patients likelihood of having a problem with an anti-cholinergic agent. Risk factors for angle closure include older age (sorry but >60 years is going to count as older here), presence of cataract, axial hyperopia and, of course, a prior diagnosis of narrow angles or angle closure. In such high-risk cases, it likely makes sense to reevaluate the patient prior to initiating these therapies and perhaps again shortly after, although pseudophakes and patients who have undergone iridotomy with successful angle opening are considered safe. In patients with none of these risk factors? It is difficult to rule out ocular risk factors in an eye that has never been examined, but individuals under the age of 40 years should have a low enough risk to proceed, and general screening guidelines call for eye examinations for patients older than 40 years.
In reviewing the literature, it becomes clear that there is no perfect way to eliminate this problem. The case history describing a five-year-old myopic girl with a history of retinopathy of prematurity who went into acute angle closure after pupillary dilation makes the point that rare events can happen even even to those at a seemingly low risk.4 So ultimately, we should indeed exercise caution.
1. Lai JS, Gangwani RA. Medication-induced acute angle closure attack. Hong Kong Med J. 2012 Apr;18(2):139-145.
2. Tan GS, Wong CY, Wong TY, et al. Is routine pupil dilation safe among Asian patients with diabetes? Invest Ophthalmol Vis Sci. 2009 Sep;50(9):4110-4113.
3. Lavanya R, Baskaran M, Kumar RS, et al. Risk of acute angle closure and changes in intraocular pressure after pupillary dilation in Asian subjects with narrow angles. Ophthalmology. 2012 Mar;119(3):474-480.
4. Wu SC, Lee YS, Wu WC, Chang SH. Acute angle-closure glaucoma in retinopathy of prematurity following pupil dilation. BMC Ophthalmol. 2015 Aug 8;15:96.
Dr. Nathan M. Radcliffe is a clinical associate professor of ophthalmology at New York Eye and Ear Infirmary and is a cataract and glaucoma surgeon at the New York Eye Surgery Center.